One of the most often researched aspects of medications is the long term effects that it poses. In recent years there has been an increased concern about the effects that some medicines can have on long term hearing. Specifically, this form of hearing loss is referred to as ototoxicity, a condition that has recently been attributed to increased uses of analgesics and antibiotics. There have been many studies researching this particular correlation, which have resulted in various degrees of confirmation that these medications cause ototoxicity.
One of the most studies that was undertaken in order to explore ototoxicity in relation to analgesics was titled “Analgesic Use and the Risk of Hearing Loss in Women”. The study began in 1995, using participants between the ages of 31 and 48. The results of self-reported hearing loss were collected up until the termination of the study in 2009. The results found that using analgesics such as ibuprofen and acetaminophen resulted in a much higher risk of hearing loss. The study also discounted aspirin as a cause of ototoxicity (Curhan, Eavey, Shargorodsky, Curhan, 2012).
A second study that was performed by the same researchers came to similar conclusions, but with men involved in the test. The study began in the year 1986 and was run through 2010, utilizing 26,917 men between the ages of 40 and 74 (Curhan, Eavey, Shargorodsky, Curhan, 2010).The study, titled “Analgesic Use and the Risk of Hearing Loss in Men.”, came to the conclusion that men who use analgesics such as aspirin, ibuprofen, and acetaminophen are at an increased risk of ototoxicity. This established a definitive link between the use of these medications and hearing loss. Moreover, they identified the mechanism that causes hearing loss. Essentially, binders from the analgesics attach to receptor sites in the cochlea, which interrupts the full hearing process. The result is partial hearing loss, tinnitus, or complete hearing loss. The conclusion stated that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010).
The measured outcome for the 26,917 men was that 3,488 individuals suffered permanent hearing loss during the time of the study. The most concerning aspect about this particular study was that many of the cases occurred in men under the age of fifty at the onset of the study. The study found that extended exposure to analgesics was a definitive cause of hearing loss. (Curhan, Eavey, Shargorodsky, Curhan, 2010). Between this study and the one previously evaluated, the researchers have accounted for both genders and a variety of ages.
The other form of medicine that is commonly attributed to forms of hearing loss is antibiotics. One study sought to explore these links: “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.”. The goals of this study were to establish whether antibiotics could be definitively linked to ototoxicity, and whether the benefits offered by antibiotics were worth the risk. Erythromycin, the subject of the experiment, is commonly used to treat bacterial infections of a wide variety (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
The results of the study found that continuous use of the antibiotic over the course of two entire weeks would often result in symptomatic ototoxicity. This means that individuals would experience tinnitus and total hearing loss. Of the thirty subjects of the test, five of the individuals exhibited symptoms over the course of two weeks. While this was an important observation, they also found that the mechanism for the hearing loss was caused by the antibiotic damaging ion receptors in the cochlea. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). Fortunately, while the study did confirm a link between ototoxicity and antibiotics, the symptoms faded less than two weeks after ending the administering of the drug. Yet, this study also opened up the possibility of exploring other antibiotics for ototoxicity.
Another study that was titled “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics” was presented with the goal of examining hearing thresholds in the context of antibiotics. Aminoglycoside antibiotics are used to treat extreme cases of infection, thus the study took place in an intensive care ward (Hongzhe, Steyger, 2009). The method that was used to examine the hearing thresholds was to explore acoustic trauma victims in the presence and absence of these forms of antibiotics. Specifically, the researchers were looking for the differences in hearing thresholds, which are indicative of hearing loss, in mechanical hearing damage.
The results of the test found that the antibiotic alone could cause a rather significant decrease in hearing when used over a period of six days. When explored in the context of individuals who suffered short term acoustic trauma alone, the threshold shift was very small when compared to people who used the aminoglycoside antibiotics at the time of acoustic trauma. In the end, they found three contributing factors to that were known to cause the actual hearing loss. They are: were found to be responsible for the hearing loss and auditory shifts resulting from the conditions: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). The researchers concluded that the individuals in the intensive care unit suffered greater hearing damage when they used this particular antibiotic than when they did not. (Hongzhe, Steyger, 2009).
Overall, as the amount of medicines and users continue to increase, there is going to be further needs for research into the long term effects caused by them. After all, trial tests before the medicine is released cannot possibly uncover every potential side effect. In this case, only some of the hearing loss is reversible, while most of it is permanent. Exploring the acute and chronic effects of these medicines will continue to be an important part of pharmacological research.
Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006
Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.
Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.
Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.